What are nitazenes?
A new class of synthetic opioids is becoming prevalent. Find out how to keep yourself safer.
Nitazenes are a group of strong synthetic opioids and can be over to 10x more toxic than fentanyl. They produce strong sedative/depressant effects, and have been linked to drug related deaths in North America and the United Kingdom.
High Alert has received information they are becoming more prevalent in New Zealand. We first became aware of this in March 2022, when we detected nitazenes in fake blue ‘M30’ oxycodone tablets being sold the Wellington region. You can read the notification about this here. In October, we also issued a notification when a highly potent opioid, metonitazene, was also found in a yellow powder, likely from crushed tablets. Read more about that here.
What are the effects of nitazenes?
The physical effects of nitazenes are similar to other synthetic opioids. This can include:
- Feeling euphoric or in a ‘dreamlike’ state.
- Sedation (‘the nod’ – being drowsy and then jerking awake).
- Temporary relief of pain, stress, or low mood.
- Itchiness (in one area or across whole body).
- Severe nausea and/or vomiting.
- Severe sweating or fevers.
- Slowed and/or difficulty breathing.
- Blue lips or fingertips.
- Cold and clammy skin.
- Pinpoint (tiny) pupils.
- Becoming unresponsive and/or losing consciousness.
How to stay safer
We recommend not taking nitazenes at all. It’s concerning that this substance is often misrepresented as oxycodone. Fake oxycodone pills that have been illicitly manufactured often have unpredictable dosages, resulting in unintentional overdosing. Internationally, many pills have been shown to have varying doses even within the same batch. A lethal dose of nitazenes can be equivalent in size to a few grains of salt.
This reinforces why drug checking is so important – if you are properly informed about the substance you have, you are better able to manage the risks. Drug checking is free, legal and completely confidential. Clinics are held regularly across the country to help reduce harm - check the schedule here. Please be aware that fentanyl test strips can't detect nitazenes.
Avoid combining nitazenes with other substances, especially other depressant drugs including other opioids, alcohol, barbiturates, gabapentinoids, thienodiazepines, benzodiazepines, GHB/GBL and ketamine as these can increase the dangerous effects of opioids (for example, slowing or stopping breathing).
Have the opioid overdose reversal drug naloxone with you and use it if someone is overdosing from opioids – it can save their life. High potency opioids like nitazenes may require more than one dose of naloxone, and you may not be able to administer it to yourself. Check with your local needle exchange outlet to see if they have naloxone available. It can also be purchased direct from Pharmaco.
Lower doses are less risky. Start off with a small amount to check how it affects you. In general, swallowing a substance has a slower onset than other methods and means there might be more time to get medical help if needed.
Avoid using alone. Have a buddy who can help, and call an ambulance, if things go wrong. Tell them it is a suspected opioid overdose; you won’t get into trouble.
It can be difficult to recognise an opioid overdose. If you aren’t sure whether someone is overdosing, it is best to act like they are. It important to act quickly if you think someone is overdosing as it improves their odds of survival. Call 111 and ask for an ambulance immediately. Don’t leave the person alone.
The signs of an opioid overdose include:
- The person's face is extremely pale and/or feels clammy to the touch.
- Their body goes limp.
- Their fingernails or lips have a purple or blue colour.
- They start vomiting or making gurgling noises.
- They cannot be awakened or are unable to speak.
- Their pupils become very small.
- Their breathing and/or heartbeat slows or stops.
Find out more about nyxoid and naloxone on the NZ Drug Foundation’s website, The Level.
If you have come across nitazenes, or experienced unexpected effects from any substance, please tell us about your experience through our ‘Report unusual effects’ page. It’s completely confidential and will help keep others safe.
If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline Call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team through the website.